Burned by Medications

You head out into the sun to forget your troubles. But if those troubles include an illness for which you're taking medicine, the sun may not be so fun.

Stormont-Vail Pharmacy Director Kevin Waite says many common medications have a side effect called drug-induced photosensitivity. He says the medications cause a chemical reaction in the skin tissue that causes it to become more light-sensitive. As a result, he says, you absorb more of the bad UV rays, and you can burn almost in a matter of minutes.

Waite says not all drugs affect everyone the same way, but it is a possibility with several common antibiotics and some of the antihistamines that you purchase over the counter.

To know if photosensitivity is a possible side effect, read all the labels and literature, or, better yet, ask a pharmacist. Then, take extra precautions. Waite suggests wearing a hat and long sleeves, plus using a high-protective sunscreen and reapplying it more often than normal.

For more information on drug-induced photosensitivity, click the following links:

http://dir.yahoo.com/health/diseases_and_conditions/photosensitivity?o=a

http://www.wellnesspharmacy.net/photosensitivity.pdf


631 SW Commerce Pl. Topeka, Kansas 66615 phone: 785-272-6397 fax: 785-272-1363 email: feedback@wibw.com
Gray Television, Inc. - Copyright © 2002-2014 - Designed by Gray Digital Media - Powered by Clickability 1617771 - wibw.com/a?a=1617771